Atrial flutter
Last Post 08/21/2013 07:48 PM by Dale Dale. 6 Replies.
Author Messages
thinline

Posts:150

--
08/20/2013 01:55 PM
Anyone out there had this experience? Mine kicked in back on July 21 and I had to stay in it to complete a course of blood thinners, and got cardioverted last Friday. Back on the bike Saturday after almost 4 weeks of metabolically running on fumes. Strength and stamina definitely took a hit but I'm working my way back. Anyone that's gone through this that has insight on the rebound, I'm all ears!
6ix

Posts:120

--
08/20/2013 02:57 PM
I'm not familiar with that condition, but I do have experience with blood thinners. And so does Cosmic! Did you only take Coumadin or did they have you take Lovenox too? Pretty impressive that you're back on the bike so fast. It really is amazing how much conditioning you can lose in such a short period of time, but it also comes back quickly. I took about 3-4 years off the bike right after racing for 17 years straight and it's going to be YEARS until I get anywhere close to that level again, if ever. It's just like starting over from scratch.
thinline

Posts:150

--
08/20/2013 03:07 PM
6ix,

I was on Xarelto (still am) for blood thinning. It's a newer med that doesn't require getting blood testing done to adjust dosage. I have to stay on that and a calcium channel blocker for 2.5 more weeks as a precaution but am allowed to exercise to whatever degree I feel up for. The flutter is where the atria don't fully pump, but rather "flutter" about 300 x minute and my ventricles were pumping about 155 BPM at rest. Crazy stuff. I had to do a course of thinners because the atria aren't moving blood properly so it can pool and form clots. The fix is to shock the heart back into a normal rhythm and you can't have clost for that as they can release and go to your brain and cause a stroke. Because my heart was pushing blood at maybe 80% of normal, my muscles were getting a tad starved for the almost 4 weeks I was in that state. Anyway, I had the treatment Friday and was out for 55 on Saturday, 30 yesterday and then 20 at lunch today. I guess I'm a stubborn little f*****.
Cosmic Kid

Posts:1107

--
08/21/2013 08:51 AM
thinline - were you diagnosed w/ A-Fib, or just a flutter?

Xarelto and other next-gen meds are great in that they don't requi monitoring (like 6ix, Dale and I have to do) and have no dietary restrictions.

Downside is that they are not easily reversed. With Coumadin, a dose of Vitamin K can help reverse the thinning. So if you require emergency surgery or something similar,MIT can be handled easier. The next-gen thinners don't have that.

That said, you are on them for a limited time, so likely no issue. I have talked to my doc plenty about switching to them, but it just doesn't make sense for me.....plus they are ungodly expensive.
Just say "NO!" to WCP!!!!
Entheo

Posts:317

--
08/21/2013 10:19 AM
i've successfully used inderal for flutter/irregular some years ago...

http://www.globalrph.com/propranolol_dilution.htm
thinline

Posts:150

--
08/21/2013 03:43 PM
CK, I was diagnosed with flutter, not fib. The cardioversion went off without a hitch and I am back on the bike. I did discuss the reversal risks with the ER doc and decided I was okay with it for the limited run. And yes, they are expensive, even with my prescription plan.

So, here's the question, almost 4 weeks of living with an oxygen deficit due to the flutter. Now, back on the bike but still dealing with an oxygen deficit because I have to do three weeks of calcium channel blockers which medically depresses the heart rate lower than it would otherwise be for the given effort. I am looking at this as 4 weeks of essentially "high-elevation acclimitization" followed by essentially 3 weeks of "high-elevation training" due to the oxygen deficit. When I come off the meds, am I a doper or do I get a TUE??? :-)
Dale

Posts:485

--
08/21/2013 07:48 PM
I looked at going on Xaralto but decided to stay with Coumadin for the reasons CK motioned-- reversibility with a Vitamin K injection, and that the stuff has been out for 50 years so it's pretty much proven-- any side effects are well documented. I do have to be more consistent with my diet-- not overload on spinach or other dark leafy vegetables as they are high in Vitamin K and mess up the coagulation speed.

Fortunately for me my INR doesn't change much and after 18 months of the stuff my dosage is pretty much dialed in. I can almost tell if my dosage needs to change by how much I bleed if I cut myself.

TUE? Man, you get an automatic pass for having to deal with medical issues like that.

Hope you get a clean bill of health.


---
Active Forums 4.1